Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 7, NWS Aberdeen, SD

June 4, 2020Jones County, Stanley County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 4, 2020, 7:00 PM CDT for Jones County, Stanley County, South Dakota. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2020, 7:00 PM CDT (00:00 UTC)
Expired
Jun 4, 2020, 7:45 PM CDT
In force
45 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Jones County, SD, Stanley County, SD

The radar

The Rapid City radar (KUDX), 139 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 7:03 PM CDTTSTM WND DMG6 Nnw Bunker, SDWINTER WHEAT FIELD CROP DAMAGE. PEA-SIZE HAIL ALSO OCCURRED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 3:27 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2020-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 871 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2020-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
871 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1840 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

874 
WUUS53 KABR 050000
SVRABR
SDC075-117-050045-
/O.NEW.KABR.SV.W.0007.200605T0000Z-200605T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
700 PM CDT Thu Jun 4 2020

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Northwestern Jones County in central South Dakota...
  Southwestern Stanley County in central South Dakota...

* Until 745 PM CDT/645 PM MDT/.

* At 659 PM CDT/559 PM MDT/, a severe thunderstorm was located 8
  miles west of Brown Church, or 30 miles northeast of Philip, moving
  southeast at 35 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Bunker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4441 10115 4419 10093 4405 10104 4417 10105
      4417 10116 4430 10117
TIME...MOT...LOC 2359Z 316DEG 29KT 4436 10125 

HAIL...1.75IN
WIND...60MPH
 
$$

KF
2 follow-up statements
980 
WWUS53 KABR 050014
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
714 PM CDT Thu Jun 4 2020

SDC075-117-050045-
/O.CON.KABR.SV.W.0007.000000T0000Z-200605T0045Z/
Jones SD-Stanley SD-
714 PM CDT Thu Jun 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM
CDT/645 PM MDT/ FOR NORTHWESTERN JONES AND SOUTHWESTERN STANLEY
COUNTIES...

At 714 PM CDT/614 PM MDT/, a severe thunderstorm was located near
Bunker, or 27 miles northwest of Murdo, moving southeast at 55 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Bunker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4423 10116 4434 10108 4419 10093 4405 10104
      4417 10105 4417 10116
TIME...MOT...LOC 0014Z 309DEG 46KT 4422 10101 

HAIL...1.75IN
WIND...60MPH
 
$$

KF
729 
WWUS53 KABR 050041
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
741 PM CDT Thu Jun 4 2020

SDC075-117-050051-
/O.EXP.KABR.SV.W.0007.000000T0000Z-200605T0045Z/
Jones SD-Stanley SD-
741 PM CDT Thu Jun 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JONES AND
SOUTHWESTERN STANLEY COUNTIES WILL EXPIRE AT 745 PM CDT/645 PM
MDT/...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for central South Dakota.

LAT...LON 4423 10116 4434 10108 4419 10093 4405 10104
      4417 10105 4417 10116
TIME...MOT...LOC 0041Z 316DEG 29KT 4407 10081 

$$

KF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 6:31 PM CDT, 29 minutes earlier.

Area forecast discussion, Jun 4, 6:31 PM CDT, 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
631 PM CDT Thu Jun 4 2020

.UPDATE...
Issued at 629 PM CDT Thu Jun 4 2020

Other than some hourly tweaks to pops, forecast remains on track
with a few strong to severe storms around the area.

&&

.SHORT TERM...(This Evening through Friday Night)
Issued at 348 PM CDT Thu Jun 4 2020

Forecast challenges include areal coverage/timing of convection and
areal coverage of severe storms.

Currently, temperatures are warming through the 70s into the low 80s
across the region on a developing southeasterly breeze. Skies are
partly to mostly sunny this afternoon, allowing for adequate daytime
insolation, aiding the current increasing instability west and south
in the region. Objective analysis off the SPC Meso page reveals
there is between 40 and 55 knots of deep layer shear available for
storms to work with, and likely to persist into the evening. The
surface trof/cool front the pushed through the region late last
night/early this morning is splayed out along the NE/SD border, with
plenty of boundary layer (0.5km to 850hpa layer) moisture found
pooling along and behind it this afternoon, per surface/MSAS
analysis. A secondary surface trof/cool front feature is noted again
this afternoon across far western ND tailing back into northwestern
WY, the likely forcing mechanism behind the current batch of showers
and thunderstorms that began developing between 1PM and 2PM CDT back
over southeastern MT and southwestern ND. The mid-level shortwave
impulse of interest is moving into the region, riding through 80 to
90+kt upper level jet stream winds. Severe Thunderstorm Watch 252
has been issued and is in effect until 11 PM CDT for several
counties across the western/southwestern forecast zones.

Expecting widely scattered to scattered coverage of discrete
splitting supercells west river and into the Missouri River valley
through late this evening per model hodographs, and given the
synoptic scale setup and the available pool of +12C to +14C 850hpa
dewpoint air, right-moving supercells will move into very moisture
rich boundary layer air to work with. A lack of 0-1km shear suggests
tornadic storms are less likely this afternoon/evening, with large
hail and damaging winds more probable. But, given the right
conditions, an isolated tornado is not completely out of the
question. That's what storm coverage/intensity looks like west of a
line from Mobridge to Gann Valley through late this evening. East of
that line, deep layer shear remains strong, but considerably less
favorable low level moisture and mid-level lapse rates prevail from
now through late tonight. There should be scattered/numerous
coverage of showers and thunderstorms working through northeast SD
through late this evening, but probably not of the strong to severe
variety.

Heading into Friday and Friday night, the forecast dries out as the
pattern aloft begins to take on a more amplified look and feel while
western CONUS longwave troffiness develops. At the surface,
cooler/drier airmass high pressure will be in control over the
region. Temperatures throughout the period should be running right
about normal to perhaps a degree or two above normal.

.LONG TERM...(Saturday through Thursday)
Issued at 348 PM CDT Thu Jun 4 2020

First issue in the extended is the thunderstorm chances Saturday
into Saturday night. Ingredients look good for severe storms, but
may have to deal with capping issues as 700mb temps approach +12C to
+13C over central SD. Interesting to note some of the deterministic
models are fairly scant for precipitation coverage. That said, will
maintain inherited POPs which really ramp things up by Saturday
night. Approach of the mid level shortwave should help erode
whatever cap is in place by later in the day and into the overnight
hours. Very strong low level jet will be in place as well Saturday
night. Will continue to have chances for showers and thunderstorms
through Monday as we await the passage of the cold front.

Temperatures will become rather toasty Sunday and Monday as 850mb
temps rise into the +20s C by Sunday afternoon. Looking at
widespread 90s on Sunday, with humid conditions setting in as well.
Cooler temperatures will arrive on Tuesday with the passage of
Monday's cold front.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 629 PM CDT Thu Jun 4 2020

Terminals KABR,KATY,KPIR,KMBG

VFR conditions are expected except near thunderstorms this evening
where temporary IFR vsby is possible.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Wise
SHORT TERM...Dorn
LONG TERM...TMT
AVIATION...Wise
Hazardous weather outlook, Jun 4, 3:37 PM CDT, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
337 PM CDT Thu Jun 4 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-052045-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
337 PM CDT Thu Jun 4 2020 /237 PM MDT Thu Jun 4 2020/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Thunderstorms this afternoon into this evening could bring strong
winds, large hail, and an isolated tornado threat. Storms should
weaken and move southeast late in the evening into the overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A strong system will bring gusty winds, strong to severe storms, and
heavy precipitation to the region this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our Twitter feed.

Dorn

In the hours before

Special weather statement, Jun 4, 5:30 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
530 PM CDT Thu Jun 4 2020

SDZ003-004-009-015-042315-
Dewey SD-Walworth SD-Campbell SD-Corson SD-
530 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CORSON...SOUTHERN
CAMPBELL...NORTHEASTERN DEWEY AND WALWORTH COUNTIES UNTIL 615 PM
CDT/515 PM MDT/...

At 530 PM CDT/430 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Mound City to near
Indian Creek Rec Area to near Promise. Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Mobridge, Selby, Java, Glenham, Mound City, Akaska, New Everets
Resort, Indian Creek Rec Area, Blackfoot, Promise, Indian Memorial
Rec Area, Swan Creek Rec Area, Revheim Bay Rec Area and Lake
Hiddenwood Rec Area.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for north central South Dakota.

LAT...LON 4559 9972 4559 9971 4551 9970 4546 9974
      4526 10023 4533 10082 4549 10061 4554 10051
      4569 10042 4576 9972
TIME...MOT...LOC 2230Z 274DEG 38KT 4576 10017 4552 10034 4536 10068

KF
Special weather statement, Jun 4, 5:52 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
552 PM CDT Thu Jun 4 2020

SDZ005-006-010-042330-
Brown SD-McPherson SD-Edmunds SD-
552 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDMUNDS...WEST
CENTRAL BROWN AND SOUTHEASTERN MCPHERSON COUNTIES UNTIL 630 PM CDT...

At 552 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Plainview Colony, or 11 miles northwest of Ipswich,
moving east at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Ipswich, Wetonka, Plainview Colony, Long Lake Colony, Deerfield
Colony, Cravens Corner, Mina, Grassland Colony and Mina Lake Rec
Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4551 9945 4570 9930 4567 9865 4536 9877
TIME...MOT...LOC 2252Z 279DEG 34KT 4556 9920

Wise
Special weather statement, Jun 4, 6:19 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
619 PM CDT Thu Jun 4 2020

SDZ009-010-016-017-050000-
Walworth SD-Potter SD-Edmunds SD-Faulk SD-
619 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDMUNDS...
NORTHWESTERN FAULK...EASTERN POTTER AND SOUTHEASTERN WALWORTH
COUNTIES UNTIL 700 PM CDT...

At 618 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Bowdle to near Hoven to 6
miles northwest of Gettysburg. Movement was southeast at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Hoven, Lebanon, Seneca, Tolstoy, Onaka and Brentwood Colony.

LAT...LON 4521 9924 4497 9950 4490 9974 4516 10013
      4522 9994 4536 9974
TIME...MOT...LOC 2318Z 309DEG 29KT 4533 9966 4518 9986 4509 10002

KF
Special weather statement, Jun 4, 6:27 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
627 PM CDT Thu Jun 4 2020

SDZ006-010-050015-
Brown SD-Edmunds SD-
627 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDMUNDS AND BROWN
COUNTIES UNTIL 715 PM CDT...

At 627 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Barnard to Richmond Lake Rec Area to near
Mina Lake Rec Area. Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Aberdeen, Groton, Bath, Warner, Columbia, Westport, Claremont,
Putney, Stratford, Barnard, Mina, Houghton, Mina Lake Rec Area, Sand
Lake Wildlife Refuge and Richmond Lake Rec Area.

LAT...LON 4552 9798 4530 9833 4539 9892 4557 9876
      4559 9875 4559 9873 4564 9873 4582 9865
      4582 9798
TIME...MOT...LOC 2327Z 269DEG 39KT 4577 9844 4556 9860 4549 9882

KF
Local storm report, Jun 4, 6:46 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
646 PM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     TSTM WND GST     2 W RICHMOND LAKE REC A 45.55N 98.64W
06/04/2020  M50 MPH          BROWN              SD   NWS EMPLOYEE

            0 MILE VISIBILITY IN HEAVY RAIN.

&&

KF
Special weather statement, Jun 4, 6:51 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
551 PM MDT Thu Jun 4 2020

SDZ033-050015-
Stanley SD-
551 PM MDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL STANLEY COUNTY UNTIL
615 PM MDT...

At 551 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sansarc, or 33 miles south of Eagle Butte, moving southeast at 35
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sansarc, Brown Church and Hayes.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
central South Dakota.

LAT...LON 4464 10116 4447 10069 4427 10102 4441 10116
TIME...MOT...LOC 2351Z 307DEG 32KT 4453 10114

KF

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:07 PM CDTSevere Thunderstorm WarningABRStanley23 min
Jun 4, 7:14 PM CDTSevere Thunderstorm WarningABRBrown, Day, Spink46 min
Jun 4, 7:20 PM CDTSevere Thunderstorm WarningABRJones, Stanley40 min
Jun 4, 7:38 PM CDTSpecial Weather StatementABRSpink52 min
Jun 4, 7:56 PM CDTSpecial Weather StatementABRJones19 min
Jun 4, 7:56 PM CDTSevere Thunderstorm WarningABRClark, Codington, Day, Grant, Roberts49 min
Jun 4, 8:07 PM CDTSevere Thunderstorm WarningABRHand, Spink38 min
Jun 4, 8:20 PM CDTSevere Thunderstorm WarningABRCodington40 min
Jun 4, 8:35 PM CDTSevere Thunderstorm WarningABRCodington, Hamlin40 min
Jun 4, 8:48 PM CDTSevere Thunderstorm WarningABRCodington, Deuel, Grant15 min
Jun 4, 8:59 PM CDTSevere Thunderstorm WarningABRCodington, Deuel, Grant, Hamlin46 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.